Tennessee, 2022

Flash Flooding in Tennessee, August 26, 2022

August 26, 2022 · NWS MRX · 2 events in 1 county or zone

Regenerating morning convection anchored over eastern portions of Hamblen County and Morristown produced flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Regenerating morning convection anchored over eastern portions of Hamblen County and Morristown produced flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 26, 6:23 AM EST, 52 minutes earlier.

Area forecast discussion, Aug 26, 6:23 AM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
723 AM EDT Fri Aug 26 2022

.UPDATE...
FOR 12Z AVIATION.

&&

.SHORT TERM...(Today and Tonight)

Key Message:

Showers and thunderstorms expected to continue today, peaking in the
late afternoon hours.

Discussion:

Currently showers and thunderstorms continue across the central and
northern portions of the eastern TN valley, mainly sparking from
outflow of previous storms... And this activity should continue into
the morning hours. A shortwave and weak front will try and approach
the area today, which could help with more widespread forcing over
the area, especially later in the afternoon and evening, leading to
greater coverage of storms than the last few days. Some gusty winds
and brief heavy rainfall will once again be the primary threats
under the strongest of these slow moving storms. Greatest coverage
will likely be along the Appalachians and Cumberland Plateau, and
temperatures should be similar to what we experienced yesterday.

ABM

.LONG TERM...(Saturday through Thursday)...

Key Messages:

1. Unsettled pattern continues with daily scattered rain chances,
the best rain chances occur midweek as a cold front approaches
and moves across the area.

2. Temperatures near to slightly above normal.

Discussion:

Ridging will be in place across our area through the weekend.
Diurnal showers and storms can be expected each day with the main
focus being on the high terrain areas. On Monday, high pressure
begins to break down as an upper level trough swings across the
Great Lakes. More diurnal showers and storms expected Monday
afternoon. By Tuesday, the trough extends down into the Ohio River
Valley with a cold front that extends from Texas up through
Wisconsin. Ahead of this front, a weak shortwave will move into
middle/east TN and provide an uptick in shower and storm coverage
with Likely POPs in place for most areas. Tuesday night into
Wednesday, the aforementioned cold front will move across our area
providing another good chance of showers and storms. The better
dynamics remain well to our north across the Ohio River Valley so
not expecting any severe threat at this time.

The biggest question of the forecast period is when does the front
clear the area. The GFS and ECMWF suggest the front will clear the
area on Wednesday with much drier air moving in by Wednesday
night and Thursday. However, the NBM is still hanging on to POPs
Thursday which suggests the front may not clear as fast. Will
continue to lean toward the NBM for the time being.

SR

&&

.AVIATION...
12Z TAF DISCUSSION.

Shortwave moving across the northern valley is helping to continue
showers and the occasional thunderstorm north of KTYS and near
KTRI. Expect this to continue through the morning, with decreasing
lightning chances as the shortwave moves eastward. Diurnal storms
will then begin in the afternoon, with a TEMPO group during the
most likely period. If storms clear out overnight then the chance
for fog at KTRI is very high in the morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             87  71  90  72  89 /  40  30  30  10  40
Knoxville McGhee Tyson Airport, TN  87  69  90  70  91 /  40  30  30  10  30
Oak Ridge, TN                       87  68  89  70  91 /  40  20  20   0  30
Tri Cities Airport, TN              85  64  88  65  89 /  40  30  30  10  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Aug 26, 3:03 AM EST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
403 AM EDT Fri Aug 26 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-270815-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
403 AM EDT Fri Aug 26 2022 /303 AM CDT Fri Aug 26 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Showers and thunderstorms are once again expected today, peaking
in strength and coverage in the afternoon and early evening hours.
These slow moving storms could result in brief heavy rainfall
leading to isolated flooding, and strong winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Aug 26, 3:40 AM EST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Morristown TN
440 AM EDT Fri Aug 26 2022

TNZ013-014-260930-
Claiborne TN-Campbell TN-
440 AM EDT Fri Aug 26 2022

...A strong thunderstorm will impact portions of northwestern
Claiborne and northern Campbell Counties through 530 AM EDT...

At 440 AM EDT, Doppler radar was tracking a strong thunderstorm near
Red Ash, or 12 miles north of La Follette, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jellico, White Oak, Elk Valley, Indian Mountain State Park and
Clairfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3659 8388 3640 8395 3648 8428 3651 8427
      3651 8426 3653 8426 3653 8425 3657 8425
      3659 8424
TIME...MOT...LOC 0840Z 281DEG 14KT 3655 8417

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Hamblen

When
August 26, 7:15 AM EST to 9:15 AM EST
Where
Hamblen County, 2 mi E of Morristown to 1 mi SSW of Russellville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.220, -83.244

Several roads flooded and some barricaded. Flooded roadways included Slop Creek Road and Springdale Road. A bowl-shaped backyard was filled with water up to a trampoline surface. Video of stream flooding shared on social media.

Flash Flood, Hamblen

When
August 26, 8:05 AM EST to 9:15 AM EST
Where
Hamblen County, 1.7 mi SSE of Morristown to 1.4 mi S of Morristown
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.197, -83.268

Barkley Landing Drive was closed for flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055011, 1055012.